Alert archive / Montana / High Wind Warnings in 2018
High Wind Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 11, 2018, 11:46 PM MDT. It took effect at Oct 12, 2018, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2018, 11:46 PM MDT (05:46 UTC)
- In effect from
- Oct 12, 2018, 9:00 AM MDT
- Expired
- Oct 12, 2018, 7:57 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
311 WWUS75 KTFX 120546 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1146 PM MDT Thu Oct 11 2018 Default overview section MTZ009-010-044-046-048-130015- /O.UPG.KTFX.HW.A.0005.181012T1200Z-181013T0300Z/ /O.NEW.KTFX.HW.W.0006.181012T1500Z-181013T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, and Augusta 1146 PM MDT Thu Oct 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 9 AM to 6 PM MDT Friday. The High Wind Watch is no longer in effect. * WINDS...West 35 to 45 mph with gusts up to 65 mph. * TIMING...Winds will become strong and gusty along the immediate Rocky Mountain Front through the overnight, with wind speeds increasing across the plains of North Central Montana during the mid-morning hours on Friday. Winds peak around midday to early afternoon before gradually diminishing through the remainder of the afternoon into early evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Some power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
647 WWUS75 KTFX 120847 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 247 AM MDT Fri Oct 12 2018 Default overview section MTZ009-010-044-046-048-130000- /O.CON.KTFX.HW.W.0006.181012T1500Z-181013T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, and Augusta 247 AM MDT Fri Oct 12 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WINDS...West 35 to 45 mph with gusts up to 65 mph. * TIMING...Winds will become strong and gusty along the immediate Rocky Mountain Front through early this morning, with wind speeds increasing across the plains of North Central Montana during the mid-morning hours on Friday. Winds peak around midday to early afternoon before gradually diminishing through the remainder of the afternoon into early evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Tree and power line damage is possible. Some power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
809 WWUS75 KTFX 121640 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1040 AM MDT Fri Oct 12 2018 Default overview section MTZ009-010-044-046-048-130000- /O.CON.KTFX.HW.W.0006.000000T0000Z-181013T0000Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, and Augusta 1040 AM MDT Fri Oct 12 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WINDS...West 35 to 45 mph with gusts up to 65 mph. Wind gusts to 80 mph are possible in wind prone areas along the immediate east slopes of the Rocky Mountain Front. * TIMING...Winds will continue to increase through the remainder of the morning hours, peaking during the early afternoon before slowly diminishing into the evening hours. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && Moldan $$ http://www.weather.gov/greatfalls
508 WWUS75 KTFX 122004 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 204 PM MDT Fri Oct 12 2018 Default overview section MTZ009-010-044-046-048-130300- /O.EXT.KTFX.HW.W.0006.000000T0000Z-181013T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, and Augusta 204 PM MDT Fri Oct 12 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WINDS...West 30 to 40 mph with gusts up to 65 mph. Wind gusts to 80 mph are possible in wind prone areas along the immediate east slopes of the Rocky Mountain Front. * TIMING...Winds will remain strong through the rest of afternoon before slowly diminishing into the evening hours. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && Moldan $$ http://www.weather.gov/greatfalls
409 WWUS75 KTFX 130157 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 757 PM MDT Fri Oct 12 2018 Default overview section MTZ009-010-044-046-048-130300- /O.CAN.KTFX.HW.W.0006.000000T0000Z-181013T0300Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole- Eastern Pondera-Southern Rocky Mountain Front- 757 PM MDT Fri Oct 12 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has cancelled the High Wind Warning. Strong and gusty west winds have diminished across the warned area and the high wind warning has been cancelled. However, a surface cold front will sweep southward later this evening, causing winds to shift to the north and increase for several hours before diminishing once again later tonight. The strongest gusts associated with this front will likely top out between 35 and 45 mph. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 11, 7:01 PM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Oct 11, 7:01 PM MDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 701 PM MDT Thu Oct 11 2018 .SYNOPSIS... Winds will become breezy on Friday ahead of a strong cold front and remain breezy Friday night as the cold front crosses the region. Precipitation will follow the cold fronts passage, with minor snowfall accumulations in the mountains of Central Montana and along the Continental Divide Friday night. Temperatures will be well below normal for the day on Saturday in wake of the cold front. && .UPDATE... Drier air moving into the region allowing for skies to clear out. No major changes to the forecast grids for tonight. Looking ahead to Friday, potential for strong winds still on track for portions of north central Montana...High Wind Watch will continue. - Fogleman && .AVIATION... Updated 0030Z VFR conditions prevail across the area. MVFR conditions are introduced toward the end of the KBZN TAF period with light snow, there, at that time. Expect strong gusty winds throughout the area, tomorrow, with the strongest winds along the Rocky Mountain Front and KCTB. -Fogleman && .PREV DISCUSSION... /ISSUED 630 PM MDT Thu Oct 11 2018/ Rest of this afternoon through Saturday...main forecast concerns revolve around a fairly potent cold front dropping south from Canada Friday night and through Saturday morning, which will bring gusty winds, falling temperatures, and chances for precipitation. Pressure gradient along the Rocky Mountain Front will begin to strengthen this evening as a lee-side trough sharpens ahead of a potent shortwave trough diving south from the Gulf of Alaska and across Alberta. This strengthening pressure gradient will lead to increasing southwest/west winds along the Rocky Mountain Front this evening, with these winds expanding further east over the plains of North Central Montana as diurnal mixing ensues. With winds transitioning to the southwest/west over much of the area this evening, am expecting low temperatures to be reached early this evening, with temperatures generally climbing through the rest of the night at most locations (save for southwest valleys and extreme northeastern portions of the CWA). With the threat for sustained wind speeds reaching High Wind Criteria and infrequent gusts potentially reaching 60 mph over the plains of North Central Montana on Friday, decided to issue a High Wind Watch from 12z Friday through 03z Saturday. The fairly potent shortwave and developing surface low will continue to slide across southern AB/SK Friday, sending a cold front south across the forecast area late Friday afternoon and evening. A period of gusty N/NW winds is possible Friday night following the frontal passage as a colder airmass surges south into the region. 3-hr pressure rises behind the cold fronts passage of ~6mb are possible, which may lead to a period of wind speeds nearing High Wind criteria outside of the current watch area. This potential will need to be monitored closely for the need to expand the current watch and/or issuance of a High Wind Warning. As is typical with clipper type systems, moisture is somewhat limited and precipitation moves through quickly Friday night through Saturday morning with snow accumulation of generally 1-3 inches possible across the Mtns of central MT and the Rocky Mtn front with less than an inch expected elsewhere. A much colder airmass lingers over the region through Saturday afternoon with temperatures about 20 degrees colder than Friday (and seasonal averages). - Moldan/Hoenisch Saturday Night through Thursday...A lingering cold northerly flow aloft in the wake of the low pressure trough will keep at least a slight chance of snow over the mountains and north-facing mountain slopes through Saturday night. A high pressure ridge centered off the Pacific coast will then gradually spread east across the Pacific Northwest and Northern Rockies through the remainder of the period. This should keep the forecast under a warming and drying pattern with breezy westerly winds at times. Previous model runs hinted that a weak shortwave trough would move southeast over Montana Monday into Tuesday along the leading edge of the ridge, but models agree on now keeping this disturbance well east of the area. Ridging remains firmly in control of the weather pattern through the middle part of next week. Mostly clear skies and mainly W-SW'ly breezes are expected as a result. High temps will be in the upper 50s to mid 60s for lower elevations - near or even a few degrees above normal. Did boost high temps a couple degrees above initial guidance, in keeping with the thinking of the previous shift. - Kredensor/Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 31 61 27 35 / 10 0 80 40 CTB 30 57 24 34 / 0 0 70 20 HLN 29 58 29 36 / 0 10 70 50 BZN 24 57 29 37 / 0 0 40 50 WEY 16 46 21 35 / 10 20 20 30 DLN 22 55 25 38 / 0 0 20 50 HVR 28 60 27 37 / 10 10 30 10 LWT 25 59 25 30 / 0 0 60 30 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 AM MDT Friday through Friday evening Eastern Glacier...Eastern Pondera...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.